Indiana, 2024High Wind in Indiana, September 27, 2024
September 27, 2024 · NWS IND · 27 events in 27 counties and zones
Tropical Storm Helene transitioned into a Post Tropical Storm while tracking from the southern Appalachians into eastern Kentucky during the midday hours of the 27th. The circulation center then tracked west across Kentucky while the northern portions of Helene's remnant pressure field enveloped the Midwest.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Helene transitioned into a Post Tropical Storm while tracking from the southern Appalachians into eastern Kentucky during the midday hours of the 27th. The circulation center then tracked west across Kentucky while the northern portions of Helene's remnant pressure field enveloped the Midwest. As the system continued to transition into an overall baroclinic circulation, the tilt of its asymmetric, increasingly oblong trough retrograded from the upper Ohio River Valley into Indiana, aligned along the Interstate 69 corridor by the early evening hours.
Helene's strongest gradient through the mid- and low levels was found along this axis that crossed Indiana from east to west. Severe winds aloft mixed down to the surface during mainly late day hours, as wind gusts that approached 70 mph. Isolated to scattered wind damage was found over much of the region, including scores of downed trees; one of which that caused one injury in Putnam County. Power outages for central Indiana peaked at 132,381, making up nearly 80 percent of the state's total.
A band of heavier rain across southern Henry County, northern Hancock County and most northern portions of the Indianapolis Metro Area produced 1.60 to 2.70 inches of rainfall, leading to brief localized flooding and ponding of low-lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 27, 1:39 PM EST, 2 hours 6 minutes earlier. Its key messages:
- Strong northeast winds with general gusts of 45-55 MPH with a few gusts to 60 mph expected into the evening
- Widespread rainfall expected into the weekend
- River flooding is not expected due to abnormally dry soil, but efficient rainfall rates may lead to localized flash flooding
- Lower rain chances linger through early next week before dry weather returns midweek
Area forecast discussion, Sep 27, 1:39 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
239 PM EDT Fri Sep 27 2024
.KEY MESSAGES...
- Strong northeast winds with general gusts of 45-55 MPH with a few
gusts to 60 mph expected into the evening
- Widespread rainfall expected into the weekend
- River flooding is not expected due to abnormally dry soil, but
efficient rainfall rates may lead to localized flash flooding
- Lower rain chances linger through early next week before
dry weather returns midweek
&&
.SHORT TERM (This evening through Saturday)...
Issued at 238 PM EDT Fri Sep 27 2024
The remnants of Helene will merge with an upper level low, and the
resulting system will then meander across portions of Kentucky
through Saturday. The result will be strong winds this afternoon
into the evening, along with periods of rain.
Rest of This Afternoon into the Evening...
As the remnant surface low pressure from Helene moves into the area
later this afternoon and evening, the pressure gradient between it
and surface high pressure across Wisconsin will increase. Wind
fields through the lower atmosphere will increase as well as the
system approaches.
Expect both sustained winds and wind gusts to increase into late
afternoon. However, models have been overforecasting sustained wind
speeds and gusts into early afternoon, showing 50-60mph where gusts
have been in the 30s and 40s. There have been sporadic gusts around
50kt in east central Kentucky, but most speeds have been 35-45kt.
Thus, confidence in widespread High Wind Warning criteria (50kt) is
lowering. Sporadic gusts to 50kt remain possible, especially if
drier air can sneak in on the back edge of the heavier rain band
that will move through late this afternoon and early this evening.
Even if wind speeds don't meet the 50kt criteria, a few reports of
trees down and power lines down have already been received with the
observed 35kt winds through 200 PM EDT.
Given the above, feel that no change is needed to the current wind
headlines.
The heavier band of rain will move west through central Indiana
later this afternoon and early this evening. Will have high PoPs for
this. Rainfall amounts do not look to have changed much from
previous, with the highest amounts still expected south. These
amounts will not cause any river flooding issues, but localized
flooding remains possible in heavier bands.
Overnight...
As the surface low weakens, the pressure gradient will relax some.
Overall wind fields will weaken through the atmosphere. Thus, winds
will diminish through the night. The longer term headlines may be
canceled early if winds diminish fast enough.
Lack of forcing for much of the overnight will lead to low PoPs, but
some forcing will return from the south toward 12Z. Will have higher
PoPs in the far south at that time.
Saturday...
As the upper and surface lows meander across western Kentucky on
Saturday, some troughing will extend northeast into Indiana. Energy
rotating around the upper low will bring more forcing to the area
during the day.
Moisture will remain plentiful. The forcing and moisture will lead
to more rain spreading north and west across central Indiana during
the day. Will go likely or higher category PoPs all areas at some
point on Saturday.
Clouds and rain will keep temperatures cool, with highs in the upper
60s southeast to perhaps the lower 70s far northwest.
&&
.LONG TERM (Saturday night through Friday)...
Issued at 238 PM EDT Fri Sep 27 2024
The remnants of Helene will continue to linger near central Indiana
early in the period keeping clouds and rain chances in the forecast.
Additional rainfall amounts should be light around a quarter of an
inch though this is welcomed news given the active drought
conditions. Look for coverage of rain to decrease into Sunday and
towards the start of the work week as the remnant low continues to
weaken. Rain chances fall to around 20% by Monday morning due to
very weak forcing across the area. However, diurnal heating combined
with lingering moisture will likely provide a better opportunity for
showers later in the day.
By Tuesday, a deep trough and associated cold front are expected to
move across the region. The bulk of deep tropical moisture
transported northward from Helene's remnants should be east of
central Indiana once the front approaches. This along with weak
overall forcing will limit chances for precipitation with only
isolated showers expected. High pressure then builds in behind the
front providing quiet weather towards midweek.
Precipitation and clouds will limit diurnal temperature swings to
end the weekend with near seasonal highs on Sunday. Temperatures
then warm up early next week ahead of the approaching cold front
before cooling down again midweek. Cooler air filtering in behind
the front is likely going to keep highs in the 60s for Wednesday.
Wednesday night looks like the coldest night next week as
temperatures are expected to fall well into the 40s. Temperatures
begin to gradually moderate beyond Wednesday once the aforementioned
upper trough shifts east.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 108 PM EDT Fri Sep 27 2024
Impacts:
- Significant winds expected this afternoon and evening with
gusts over 40kt likely
- Predominant MVFR conditions expected, with IFR possible in
heavier showers
- Rain into the evening. More rain on Saturday.
Discussion:
Wind speeds will increase this afternoon, peaking the 20-01Z time
frame. Winds will then gradually diminish through the night. Peak
gusts over 40kt are expected with sustained over 25kt.
Predominant MVFR conditions are expected, but some bouncing into VFR
may occur early, especially at KLAF. IFR and potentially worse
conditions may occur in heavier rain. More IFR conditions will
develop late tonight into Saturday.
Widespread rain will continue into the evening before diminishing,
but look for more rain to overspread the sites on Saturday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EDT Saturday for INZ021-028>031-035-038-
043.
High Wind Warning until 1 AM EDT Saturday for INZ036-044-045-
051>053-060-061-067>069.
High Wind Warning until 11 PM EDT this evening for INZ037-039-
046>049-054>057-062>065-070>072.
Wind Advisory until 11 PM EDT this evening for INZ040>042.
&&
SHORT TERM...50
LONG TERM...Melo
AVIATION...50
Hazardous weather outlook, Sep 27, 2:54 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Fri Sep 27 2024
INZ021-028>031-035>049-051>057-060>065-067>072-282000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
354 PM EDT Fri Sep 27 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Strong wind gusts are expected from the remnants of Helene with
damaging winds possible through this evening. Peak wind gusts will
be around 50-55 mph with locally higher gusts possible. This may
result in power outages and downed trees. High rainfall rates later
today may result in localized flooding over southern portions of
central Indiana as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated...but wind and rainfall reports
today and tonight would be appreciated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
High Wind, Bartholomew
- When
- September 27, 3:45 PM EST to 5:00 PM EST
- Where
- Bartholomew forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Non-thunderstorm winds at 1545 EST gusted to a measured 58 MPH at the KBAK AWOS, multiple trees were reported down across the county. At least 2500 homes were without power during the event.
High Wind, Decatur
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Decatur forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 1500 homes were without power during the event.
High Wind, Jackson
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed large branches in Seymour. At least 600 homes were without power during the event.
High Wind, Lawrence
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed a couple trees near Williams.
High Wind, Brown
- When
- September 27, 4:39 PM EST to 6:00 PM EST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed tree branches in Spurgeons Corner. At least 800 homes were without power during the event.
High Wind, Shelby
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Shelby forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 500 homes were without power during the event.
High Wind, Monroe
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 2000 homes were without power during the event.
High Wind, Henry
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Henry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 1000 homes were without power during the event.
High Wind, Greene
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 800 homes were without power during the event.
High Wind, Daviess
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Daviess forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones.
High Wind, Hancock
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed tree onto power lines. At least 2100 homes were without power during the event.
High Wind, Johnson
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Johnson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed tree branches and blew off shingles near Trafalgar. At least 4500 homes were without power during the event.
High Wind, Martin
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Martin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed a couple trees southwest of Williams.
High Wind, Randolph
- When
- September 27, 5:00 PM EST to 6:00 PM EST
- Where
- Randolph forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Non-thunderstorm winds snapped off tree branches. At least 500 homes were without power during the event.
High Wind, Delaware
- When
- September 27, 5:30 PM EST to 6:30 PM EST
- Where
- Delaware forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Non-thunderstorm winds snapped large tree limbs and powerlines in Muncie and on the south side of Ball State University. At least 1500 homes were without power during the event.
High Wind, Hendricks
- When
- September 27, 5:30 PM EST to 7:00 PM EST
- Where
- Hendricks forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Non-thunderstorm winds measured in excess of 58 MPH near Brownsburg. At least 5000 homes were without power during the event.
High Wind, Madison
- When
- September 27, 5:30 PM EST to 6:30 PM EST
- Where
- Madison forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed a tree into a house near Country Club Heights. At least 8000 homes were without power during the event.
High Wind, Morgan
- When
- September 27, 5:30 PM EST to 6:30 PM EST
- Where
- Morgan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed many power lines and trees across the county. Two homes were destroyed in Mooresville with minor damage to 2 other homes in town, while minor damage occurred to 10 other homes across the communities of Brooklyn, Waverly, and near the communities of Banta, Morgantown and Wilbur. At least 1800 homes were without power during the event.
High Wind, Marion
- When
- September 27, 5:30 PM EST to 7:00 PM EST
- Where
- Marion forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $1.2 million
- Reported by
- ASOS
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed hundreds of trees across the county, including dozens onto roads and power poles, and a reported 25 onto homes. Two homes ascertained major damage, with minor to moderate damage to most other homes affected. The Department of Public Works acquired extra resources to make two passes to clear both debris from roadways/intersections and then ultimately remove debris. The traffic signal/streetlight infrastructure was also impacted.| Wind gusts at or in excess of 58 MPH were occasionally observed at the Indianapolis International Airport (KIND)'s ASOS during 1742-1831 EST, including a peak gust to 68 MPH at 1756 EST. As many as nearly 58,00 persons were without power.
High Wind, Sullivan
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Sullivan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 1250 homes were without power during the event.
High Wind, Clay
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Clay forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.393, -87.116 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 1750 homes were without power during the event.
High Wind, Boone
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Boone forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed tree onto a house in Jamestown. At least 800 homes were without power during the event.
High Wind, Hamilton
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Hamilton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed healthy tree limbs near Geist Reservoir. At least 17000 homes were without power during the event.
High Wind, Knox
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Knox forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed numerous trees and utility lines across the county. At least 1750 homes were without power during the event.
High Wind, Owen
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Owen forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust of 66 mph was measured 2.5 miles west of Stinesville. At least 750 homes were without power during the event.
High Wind, Putnam
- When
- September 27, 6:00 PM EST to 7:00 PM EST
- Where
- Putnam forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Social Media
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Non-thunderstorm winds downed a tree that destroyed a double-wide trailer 4 miles south of Cloverdale, pinning down and bruising one person inside the home. At least 2750 homes were without power during the event.
High Wind, Vigo
- When
- September 27, 7:00 PM EST to 8:00 PM EST
- Where
- Vigo forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
Criteria was reached from non-thunderstorm wind gusts reaching at least 58 mph. Wind magnitude was estimated from observed gusts and damage reports in adjacent zones. At least 6000 homes were without power during the event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
- High Wind in Kentucky, September 27, 202456 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218792, 1218789, 1218800, 1218804, 1218794, 1218785, 1218786, 1218787, 1218788, 1218790, 1218798, 1218801, 1218805, 1218810, 1218795, 1218799, 1218806, 1218807, 1218811, 1218784, 1218791, 1218793, 1218797, 1218802, 1218808, 1218809, 1218783.